Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Invariant means on an ideal


Author: Michel Talagrand
Journal: Trans. Amer. Math. Soc. 288 (1985), 257-272
MSC: Primary 43A07; Secondary 46A55
DOI: https://doi.org/10.1090/S0002-9947-1985-0773060-2
MathSciNet review: 773060
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $G$ be a compact abelian group and $Q$ an invariant ideal of ${L^\infty }(G)$. Let ${M_Q}$ be the set of invariant means $\nu$ on ${L^\infty }(G)$ that are zero on $Q$, that is $\nu ({\chi _A}) = 1$ for ${\chi _A} \in Q$. We show that ${M_Q}$ is very large in the sense that a nonempty ${G_\delta }$ subset of ${M_Q}$ must contain a copy of $\beta {\mathbf {N}}$. Let ${E_Q}$ be the set of extreme points of ${M_Q}$. We show that its closure is very small in the sense that it contains no nonempty ${G_\delta }$ of ${M_Q}$. We also show that ${E_Q}$ is topologically very irregular in the sense that it contains no nonempty ${G_\delta }$ of its closure. The proofs are based on delicate constructions which rely on combinatorial type properties of abelian groups. Assume now that $G$ is locally compact, noncompact, nondiscrete and countable at infinity. Let $M$ be the set of invariant means on ${L^\infty }(G)$ and ${M_t}$, the set of topologically invariant means. We show that ${M_t}$ is very small in $M$. More precisely, each nonempty ${G_\delta }$ subset of $M$ contains a $\nu$ such that $\nu (f) = 1$ for some $f \in C(G)$]> with $0 \leqslant f \leqslant 1$ and the support of $f$ has a finite measure. Under continuum hypothesis, we also show that there exists points in ${M_t}$ which are extremal in $M$ (but, in general, ${M_t}$ is not a face of $M$, that is, not all the extreme points of ${M_t}$ are extremal in $M$).


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A07, 46A55

Retrieve articles in all journals with MSC: 43A07, 46A55


Additional Information

Keywords: Invariant mean, invariant ideal, extreme point, exposed point, geometry of the set of invariant means
Article copyright: © Copyright 1985 American Mathematical Society